Top Menu

IRF News

Important notice to members of this network on the serious risk to life from the use of antiretrovirals along with treatment for pneumonia. (Dr Manuel Garrido Sotelo – Physician)

Important notice to members of this network on the serious risk to life from the use of antiretrovirals along with treatment for pneumonia. (Dr Manuel Garrido Sotelo – Physician)

Published by Dr Manuel Garrido Sotelo – 15th April 2012

We do not know how widespread this practice is, or whether it is a new trend, but it is certain that there are already several cases of which we have knowledge, of people treated in hospital for pneumonia who, along with the appropriate antibiotic treatment for pneumonia, were administered antiretroviral medication.

I would like to make clear, in relation to this dangerous practice, that, never to my knowledge, in the 18 years that I have been guiding people in this field, has antiviral treatment been administered in the course of treatment for pneumonia. The practice has always been, when someone had pneumonia, to suspend antiviral medication (in the event that the person was taking them), and resume it once the pneumonia has been resolved with the appropriate antibiotics, or, in the event that the person has not previously taken antiviral medication, start it after resolving the pneumonia.

This has been common practice always and it has its reasons:

  • Antiviral medication, since it consists, for the most part, of chemotherapy drugs, is immunosuppressive – i.e. it suppresses the immune response – something to be taken into account in the course of an infectious process as serious as pneumonia.
  • Furthermore, antiviral medication, is very toxic to the body (cancer chemotherapy drugs are also described in pharmacology as cytotoxic) and when administered in combination with antibiotics, which tend to be at least two or three depending on the case, subject the organs responsible for processing them – the liver and kidneys – to excessive stress, thus causing their ability to remove these drugs from the body to be greatly diminished and resulting in prolonging the time the drugs remain in the body with consequent side effects and toxicity.
  • It is also known that most ARV drugs act on the mitochondria, which are corpuscles that, at cellular level, are responsible for cellular respiration. This means that, if you have an infection in a vital organ such as the lung, whose task is breath-oxygenation, its ability to do its job becomes impaired at a cellular level and you then add a drug that further interferes with that cellular respiration.
  • But there’s more.  As a result of the above, lactic acidosis occurs, (a recognized side effect that you see in any report or information about the side effects of many ARVs), and lactic acidosis, if you did not know, itself causes breathing difficulties, to add to those that were already there.

Consequence:

It is very easy for the person to reach such a degree of hypoxia (lack of oxygen), that there is not enough oxygen in the mask that is applied and the person begins to show signs of a deficit of brain oxygenation (numbness …. lethargy …. coma), before such a risk, the doctors may decide they have to intubate. Intubation itself is so unbearable that it requires a heavy sedation to endure, which in turn further depresses the respiratory center. This involves the help of all the paraphernalia and the UCI apparatus with assisted mechanical ventilation and constant checks.

I know of a case of one person from this network, whose detailed medical report was sent me already more than one year ago, having entered a hospital for pneumonia, such was the confusion of physicians as to the fact that he was a person taking no medication and had lower CD4, no less than 7 antibiotics plus antiviral medication were administered within a week. Well, this provoked such a respiratory difficulty that they had to put him on a device of positive respiration. As this was insufficient, they applied more pressure and therefore caused a pneumothorax (air in the chest cavity outside the lung). This in turn caused further respiratory distress, so that they had to intubate. In short: two months in ICU, almost unconscious. He moved forward; at the end of the day it is a young person in the prime of life.

Summary:

If at any time you go in to hospital for pneumonia, never consent, under any circumstances, to be administered antivirals while you are taking antibiotics for pneumonia. This has never been done and represents a serious danger. Warn about this clearly to your family or whoever. If necessary, tell the doctor that you have no objection to taking ARVs when you recover from pneumonia, but strenuously object to them being administered for the simple reason that you could suffer a serious risk that could gravely compromise your life.

If you are aware of such a case, at any time, please contact any of the dissident doctors.